Connect with Adolescent
Close x white

Beauty & Health If you have a UTI, do your research before taking this medication

Jul. 20, 2017
Avatar gillianwalters.jpg50e65480 3fd6 4565 8e49 75f46ec86e04

If you’re like me, you fear being a burden. You avoid saying what you want and need because you don’t want to be difficult. For us, suffering in silence is always easier than speaking up. Although there’s no shame in wanting to be kind and accommodating, our desire to please can be seriously dangerous to our health. In June 2017, I was forced to confront this exact issue when I contracted my second UTI of the year.  

According to Everdayhealth.com, about one in five women will get a recurrent UTI in their lifetime. A recurrent UTI (RUTI) occurs when a woman—like, ahem, yours truly—is treated for an infection more than twice in six months. Although some women are more prone to infection than others, RUTIs become a problem when one's body has developed a bacterial resistance to certain antibiotics. So when I became infected with my first UTI of the year in May, a doctor at Planned Parenthood (shoutout to PP!) prescribed me a common antibiotic called Bactrim, which I had never used before. Despite my unfamiliarity with the medicine, I accepted it without any questions. I didn’t want to add any additional strain the already overworked PP practitioner—I wanted to be the easy-breezy patient. 

Spoiler alert: I should have spoken up. Turns out Bactrim has some gnarly side effects—like hot flashes, a depressed mood, and muscle pain, which I endured for one wretched week. And on top of that, it didn’t even clear out the bacteria! Less than a month later, I had another UTI. So I decided to request any medication other than Bactrim.

Instead of Bactrim, the doctor prescribed me Ciprofloxacin (a.k.a. Cipro). As unbelievable as this might sound, I didn't ask the doctor any additional questions about Cipro. I had already made one request that visit, so I didn't want to exceed my imaginary goodwill with the doctor. Once I got home and did my own research in private, I discovered that Cipro is an extremely dangerous medication that patients should try to avoid at all costs.

In July 2016, the Food and Drug Administration updated Cipro's "black box" warning label. And yes, "black box" is as ominous as it sounds. Essentially, "Black box" is the strictest warning the FDA can give a prescription drug. An antibiotic with a “black box” warning indicates the drug has serious and even life-threatening hazards.

Here's the deal in a nutshell: Cipro is apart of a class of antibiotics called "fluoroquinolones". Fluoroquinolones, despite their popularity and common usage, can cause extensive and even permanent nerve damage called peripheral neuropathy. Peripheral neuropathy occurs when there’s damage to the nerves that sends information to and from the brain, spinal cord, and the rest of the body. The scariest part is nerve damage from Cipro can occur shortly after taking the drug.

The FDA's press release said:

“Fluoroquinolones have risks and benefits that should be considered very carefully. It’s important that both health care providers and patients are aware of both the risks and benefits of fluoroquinolones and make an informed decision about their use. Fluoroquinolones are antibiotics that kill or stop the growth of bacteria. While these drugs are effective in treating serious bacterial infections, an FDA safety review found that both oral and injectable fluroquinolones are associated with disabling side effects involving tendons, muscles, joints, nerves and the central nervous system. These side effects can occur hours to weeks after exposure to fluoroquinolones and may potentially be permanent."

The statement also went on to warn that the "risk of these serious side effects generally outweighs the benefits" for those patients with "uncomplicated urinary tract infections." An "uncomplicated" urinary tract infection is when the bacteria have yet to spread to the kidneys. Treating an uncomplicated UTI with Cipro is akin to taking heavy-duty drugs for the common cold.

After reading all the articles warning people about the dangers about Cipro, it's safe to say I was freaked out. The reviews from patients who had taken the antibiotic didn't help either. One  anonymous user on WebMD wrote:

"It didn't clear up my UTI and gave me severe tendon issues. I am mincing around hoping my Achilles doesn't snap off. Most of my tendons hurt. My hands are puffy and tingling. STAY AWAY FROM CIPRO! Do not think that if it works once that your problems are over. It is apparently a drug that causes tissue damage that is cumulative until there is a major problem. I have taken it before with no issues, until now. It causes your tissues to not be able to repair themselves. I WAS a very healthy and strong person with a simple UTI."

Once I learned about the terrifying effects of Cipro, I immediately scheduled another appointment with PP. Before my visit, I educated myself on the different types of antibiotics typically used to treat UTIs so I'd be able to advocate for myself using fact-based evidence. Most importantly, I realized that it was my responsibility to vocalize my concerns and to outline my preferred method of treatment, and I had come to view my medical treatment as a team effort, in which two people are working together towards a common goal.

It goes without saying that everyone’s body is different. Regardless of whether the drug that ultimately worked for me (hey, Cephalexin!) will effectively treat your UTI, it’s important to speak up to your doctor regardless of how you might feel. If you have a responsible and empathetic doctor, they're usually more than willing listen to you. Most importantly: remember that your well-being is not an inconvenience. You are your best advocate, and you deserve to be heard.